Virginia, 2001

Flash Flood in Virginia, May 22, 2001

May 22, 2001 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 6:03 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 22, 6:03 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
703 AM EDT TUE MAY 22 2001

LEADING EDGE OF SHOWERS AND THUNDERSTORMS MOVING RAPIDLY
NORTHEASTWARD. WILL REMOVE TIMING OF ONSET RW/TRW IN NORTHEAST
COUNTIES. REST OF FORECAST LOOKS ON TRACK. CONTINUE FFA.

.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH IFLOOD WATCH TODAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH TODAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/NMB

In the hours before

Special weather statement, May 22, 4:00 AM EST, 3 hours 10 minutes before
VAZ003-004-WVZ010-011-015>020-024>040-046-047-221600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE MAY 22 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A SLOW MOVING COLD FRONT WILL MOVE EASTWARD ACROSS OUR REGION
TODAY...BRINGING TRAINING SHOWERS AND THUNDERSTORMS WITH IT.
UNSTABLE AND HUMID AIR WILL LINGER OVER OUR REGION AHEAD OF THE
FRONT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL WEST VIRGINIA...EASTWARD INTO THE WEST VIRGINIA
MOUNTAINS...AS WELL AS BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA.

BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY.

DUE TO THE ADDITIONAL THREAT OF HEAVY RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY.

.END/NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
May 22, 7:10 AM EST to 9:00 AM EST
Where
Dickenson County, Darwin
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Rains of 1.5 to 2 inches fell over saturated ground in less than 2 hours. The sheriff reported flooding along Route 72, 611 and 83. The Clintwood cooperative observer had water in their yard and around the weather equipment. Route 621 was flooded by Georges Fork.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245132.